Aa
A
A
A
Close
Child Behavior Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Re: Dexadrine

Posted By Beth B. on June 29, 1999 at 18:24:14
My 12 year-old was just diagnosed with ADHD and ODD. The doctor put him on Dexadrine - 10mg. a once a day.It's been two weeks now, and I haven't noticed a dramatic change. He is still forgetful, withdrawn, and messy. I DO notice he is a bit friendlier, and a little more comfortable in social situations. The doctor thinks I need to give it more time, but has told me, too, that changes should occur right away. Also, I'm worried about him becoming even more depressed, and whether or not this is the right medication. If it is, is it possible that his dosage is too low? He hit puberty last year, and is a big kid for his age (5'5").
Thanks.





3 Responses
Avatar universal
Posted By HVM  Ph.D. - KDK on June 30, 1999 at 07:27:22
Dear Beth B.,
Dexedrine (dextroamphetamine sulfate) is an often-prescribed stimulant medication for the treatment of Attention-Deficit/Hyperactivity Disorder. It is supplied in two forms: a tablet, the effects of which last for approximately 4 hours; and spansules, the effects of which last for 10-12 hours. It is always recommended that such medications be prescribed at the lowest effective dose, and your doctor is prescribing in a careful fashion. Particularly when spansules are prescribed, once-daily dosing is common, and I'm assuming your son is taking a spansule. Sometimes, even with spansules, augmentation with a Dexedrine tablet later on in the day is helpful. I'm assuming that your son weighs at least 100 pounds; if so, the starting dose of 10 mg. is fine.
Try to be patient. A dramatic change is not really a realistic expectation, though sometimes people see a quick and obvious improvement, particularly when hyperactivity is a symptom. Improvement in attention may be a bit more difficult to discern, and requires more careful observation before reaching conclusions, especially if an increase in dose is considered. There's no need to rush to increase the dose.
Regarding side effects, you might check out my June 24 response re: Ritalin and ADHD. In general, the side effect profiles of the stimulant medications are similar, so I won't reiterate them here - you'll see them in the June 24 reply. Depression or dysphoria can be a side effect of Dexedrine, but it is not viewed as a common side effect. You mentioned that your son displays Oppositional Defiant Disorder in addition to ADHD. Such children are usually not withdrawn - quite the opposite, actually. If your son is depressed, he may require an antidepressant - depressive symptoms won't be addressed by Dexedrine.




Avatar universal
Posted By Beth B. on June 30, 1999 at 15:51:26
Thank you so much for your time and advice.
I did check out your June 24 post on Ritalin. I'm unclear on why one medication works over another (such as Ritalin as opposed to Dexadrine, for example) if they are supposedly "the same." Then, I hear so many stories about dramatic improvements that it's difficult to know what is and what is not realistic in terms of expectations. Also, to the opposite extreme, I've heard stories of kids on medication who become much more violent. However, I can't seem to find anything on it. It's so confusing.
My son's psychologist diagnosed him with ADHD, ODD and something called Dysthymic Disorder (which she claims is a depressive disorder, and has to do with him struggling so long with ADHD and not being diagnosed. Beyond that, I had a difficult time getting an explanation from her.)It all seems so subjective to me.
Also, as far as the "H" goes in the ADHD, she explained to me that although my son is not hyper - "hyperactivity" can be broadly diagnosed to include irritability and fidgeting, which he DOES have. He's never been the type of kid to bounce off walls or anything like that. He is an only child, too, which I think is a contributing factor of his being withdrawn at times.
One more thing that concerns me is that in the last few days, I have seen some violent behavior with him. He's been severely moody off and on and has been downright mean and disrespectful. Again, he's making poor social choices and these are all issues I was told the medication would remedy, or at least help modify to some degree.
Anyway, I'd appreciate any further thoughts you may have.





Avatar universal
Posted By HVM Ph.D. - KDK on July 02, 1999 at 08:05:28
Dear Beth,
Some children do respond better to one stimulant medication than they do to another. While the medications are used for the same purposes and target the same symptoms, they are not chemically equivalent and thus not the same. I try to discourage the notion that dramatic improvements will occur in order not to raise expectations to an unusually high degree. A good rule of thumb: Let the evidence speak for itself, and be patient. There is now a substantial amount of information available. If you look in the Family Health (or similar) section of the larger bookstores, you'll find many books (written for parents) about ADHD. A particularly useful one is Taking Charge of ADHD by Russell Barkley, Ph.D., one of the country's leading experts on the condition.
Re: other aspects in your note, I'll reply separately.










Follow Ups:


Dexadrine Beth B. 7/21/1999
(1)

Re: Dexadrine HVMA Ph.D. - KDK 7/23/1999
(0)







Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Is a gluten-free diet right for you?
We answer your top questions about the flu vaccine.
Learn which over-the-counter medicines are safe for you and your baby
Yummy eats that will keep your child healthy and happy
Healing home remedies for common ailments